Whatís New in the Patient Safety World

April 2018

Anesthesia in Parkinsonís

 

 

We donít tend to focus on one disease in most of our columns. But there is one particular disease in which we see numerous complications in hospitalized patients Ė Parkinsonís Disease (PD). That is because patients with Parkinsonís are often on medications that are relatively unfamiliar to inpatient staff and are often on dosing frequency regimens that donít fit well with the routines used in hospitals. In addition, many medications commonly used during hospitalizations may exacerbate symptoms of Parkinsonís. Andclinical aspects of Parkinsonís may predispose to many other adverse events in a hospital, including aspiration, falls, DVT, and other complications related to immobility. Add to that the autonomic dysfunction seen is some Parkinsonís patients (and more so in some Parkinson-look-alikes such as Multiple System Atrophy).

 

Weíve done several columns, listed below, addressing some of the problems encountered in Parkinsonís patients when inpatients. But we have not yet addressed surgery and anesthesia. A new study has looked at considerations for general anesthesia in Parkinsonís patients (Roberts 2018).

 

Neurology Advisor (Rodriguez 2018) interviewed on of the authors (SJG Lewis) of that review and he had several important recommendations. First is to continue the usual drug regimen until just before the induction of anesthesia. This is especially critical in patients taking levodopa because of the drug's short half-life. During procedures requiring extended anesthesia, he notes that levodopa can be administered by means of a nasogastric tube. Second, Propofol has been reported to demonstrate dyskinetic effects in individuals with and without movement disorders, including PD, so clinicians should remain aware of the increased risk for Propofol-induced dyskinesia in deciding whether use of Propofol is appropriate or not. Third, PD patients often have sialorrhea caused by impaired swallowing and this may worsen during anesthesia. Glycopyrrolate by mouth and ipratropium spray have been shown to be effective in short-term treatment of sialorrhea.

 

Several commonly used general anesthetic agents, such as halothane and isoflurane, may influence dopamine transmission. In addition, they note that halothane has been reported to increase cardiac sensitivity to catecholamines and should not be used in patients taking levodopa. Sevoflurane, enflurane, and isoflurane have been suggested as safer alternatives to halothane.

 

They also stress that the timing of medications pre- and post-surgery, is important and that the PD patient is at risk for neuropsychiatric problems such as psychosis and confusion. If the patient is not likely to receive alimentation by mouth for a few days postoperatively, clinicians will need to think about managing the administration of PD medications. Careful assessment of the PD patient for delirium and agitation is needed and there should be a plan across specialties for prevention and management of delirium and/or hallucinations.

 

There should also be a clear plan for safe rehabilitation of the patient. 

 

In our three previous columns on PD inpatients, weíve stressed that most hospital staff may be unfamiliar not only with medications taken by PD patients (some of which may not even be on the hospital formulary) but also with the unique dosing frequencies needed. The very precise timing of doses is problematic for most hospitals and hospital units because they are used to their own standardized times for medication dispensing and administration. And most anti-Parkinsonian medications are available only in oral form so it is especially problematic when the patient is NPO or is otherwise unable to swallow. Some anti-Parkinsonís formulations are also of the extended-release variety and should not be crushed. Moreover, drugs that worsen extrapyramidal function are often used in the hospital and these may significantly worsen Parkinsonian features. Patients with Parkinsonís also seem to get temporary declines in function when they get a systemic problem, like an infection.

 

Our June 2015 What's New in the Patient Safety World column ďMore Risks for Parkinson InpatientsĒ highlighted some recommendations ISMP (ISMP 2015) made for PD inpatients. Hospitals should expedite medication reconciliation and avoid delays in obtaining nonformulary drugs. They should build computerized alerts to avoid disease-medication interactions or drug-drug interactions. Each PD inpatient should have a unique medication administration schedule and drugs known to worsen PD should be avoided, and sudden cessation of PD meds should be avoided. ISMP noted the importance of both patient and focused staff education and noted neurology consultation is advisable. (We would also note that this is one circumstance where clinical decision support in the form of disease-drug interactions may be very useful.)

 

The advice in todayís column regarding the anesthesia considerations should be added to the complexities of managing PD inpatients. Weíd strongly advise that your neurology staff lead an interdisciplinary team and establish protocols and training for dealing with PD patients who need hospitalization and/or surgery.

 

 

Our prior columns on problems related to Parkinsonís Disease patients as inpatients:

 

 

 

References:

 

 

Roberts DP, Lewis SJG. Considerations for general anaesthesia in Parkinson's disease. J Clin Neurosci 2018; 48: 34-41

http://www.jocn-journal.com/article/S0967-5868(17)31191-8/fulltext

 

 

Rodriguez T. Anesthesia in Parkinson Disease Requires Cautious Care. Neurology Advisor 2018; February 09, 2018

https://www.neurologyadvisor.com/movement-disorders/parkinson-disease-anesthesia-cautions-preparation/article/742947/?utm_source=newsletter&utm_medium=email&utm_campaign=na-update-20180213&dl=0&dl=0&DCMP=EMC-na-update-20180213&cpn=neuro_all%2cneuro_md&hmSubId=&hmEmail=W-MSZMSh9ccRNZgTM6xKhz5XDggYBTSTK5yffbeyDG_f353XwuoHYw2&NID=1407958994&spMailingID=19006438&spUserID=MzQ0NTg1MzAyMTMwS0&spJobID=1200788503&spReportId=MTIwMDc4ODUwMwS2

 

 

ISMP (Institute for Safe Medication Practices). Delayed administration and contraindicated drugs place hospitalized Parkinsonís disease patients at risk. ISMP Medication Safety Alert! Acute Care Edition. March 12, 2015

http://www.ismp.org/newsletters/acutecare/showarticle.aspx?id=103

 

 

 

 

Print ďPDF versionĒ

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

Whatís New in the Patient Safety World Archive